An estimated one in every 15 hospital patients receive more than the safe daily dose of the common pain-reliever acetaminophen, according to a new study.
Acetaminophen better known as Tylenol is used to reduce pain and fever, but taking too much of it can cause serious, even fatal, liver disease. The FDA sets the maximum daily dose at 4 grams for most people and 3 grams for people ages 65 and older or those with liver disease. Since the amount of acetaminophen in one extra-strength pill is 500 mg, as few as 8 pills within 24 hours can exceed the suggested ceiling dose to avoid liver damage. Those with impaired liver or kidney function or who are older have a lower threshold and are at even greater risk. (Regular-strength pills have 325 mg).
Researchers led by Dr. Li Zhou from Partners HealthCare System Inc. in Wellesley, Mass., reviewed the electronic health records of nearly 24,000 adults treated at two hospitals during the summer of 2010. Approximately 14,400 people took any amount of acetaminophen during their stay.
Zhou and colleagues found that 955 of those patients were given over 4 grams of acetaminophen in a 24-hour period, most on more than one occasion. Furthermore, more than 20 percent of elderly people and 18 percent of patients with liver disease were given over 3 grams a day.
There s a need for more advanced health information technology systems that can track aggregate doses of ingredients that, like acetaminophen, are in multiple medications given to a single patient, says Dr. Zhou.
This is a real cause for concern, ACSH s Dr. Gilbert Ross says. People, even doctors and nurses, are not really aware of the small difference between the therapeutic dose and the toxic dose of acetaminophen. The fact that it s found in many other medications such as Percocet, Vicodin, and even cold remedies increases the risk of inadvertent overdosage. Hospitals need to develop a better way of monitoring drugs and drug dosages.
ACSH s Dr. Josh Bloom blames ignorance and possibly laziness for causing this problem. Acetaminophen has a reputation of being as safe as candy and is sometimes handed out as such in hospitals. But this is simply wrong. What many people fail to realize is that a single dose of acetaminophen that contains as little as twice the highest recommended daily dose can be lethal, or cause permanent liver damage. He adds, In fact when people attempt suicide by taking an overdose of a narcotic like Vicodin (acetaminophen plus hydrocodone), it is not uncommon for them to survive the narcotic overdose only to later die from acetaminophen poisoning.